Alert archive / Minnesota / Flash Flood Watches in 2018

Flash Flood Watch 5, NWS Twin Cities, MN

June 30, 2018Faribault County, Freeborn County, Martin County, Minnesota

NWS Twin Cities, MN issued this flash flood watch at Jun 30, 2018, 2:51 AM CDT for Faribault County, Freeborn County, Martin County, Minnesota. It took effect at Jun 30, 2018, 4:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 2:51 AM CDT (07:51 UTC)
In effect from
Jun 30, 2018, 4:00 PM CDT
Expired
Jun 30, 2018, 8:50 PM CDT
In force
5 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3333 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WGUS63 KMPX 300751
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
251 AM CDT Sat Jun 30 2018


MNZ091>093-301600-
/O.NEW.KMPX.FF.A.0005.180630T2100Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Faribault-Freeborn-
Including the cities of Fairmont, Blue Earth, and Albert Lea
251 AM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for a portion of south central Minnesota, 
  including the following areas, Faribault, Freeborn, and 
  Martin. 

* From this afternoon into Sunday morning

* Heavy rainfall associated with several rounds of thunderstorms
  may lead to flash flooding. Rainfall totals of 1 to 2 inches are
  possible, with localized totals up to 3 inches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
154 
WGUS63 KMPX 301540
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1040 AM CDT Sat Jun 30 2018

MNZ091>093-010000-
/O.CON.KMPX.FF.A.0005.180630T2100Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Faribault-Freeborn-
Including the cities of Fairmont, Blue Earth, and Albert Lea
1040 AM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH SUNDAY MORNING...

The Flash Flood Watch continues for

* A portion of south central Minnesota, including the following 
  areas, Faribault, Freeborn, and Martin. 

* From 4 PM CDT this afternoon through Sunday morning

* Heavy rainfall associated with several rounds of thunderstorms
  may lead to flash flooding. Rainfall totals of 1 to 2 inches are
  possible, with localized totals up to 3 inches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
572 
WGUS63 KMPX 010150
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Sat Jun 30 2018

MNZ091>093-010300-
/O.CAN.KMPX.FF.A.0005.000000T0000Z-180701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Faribault-Freeborn-
Including the cities of Fairmont, Blue Earth, and Albert Lea
850 PM CDT Sat Jun 30 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Minnesota
has been cancelled. Additional rainfall is expected tonight, but
it is not expected to be heavy enough to cause significant 
flooding issues.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:13 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 12:13 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1213 AM CDT Sat Jun 30 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Jun 29 2018

Surface analysis this afternoon shows a low pressure center over
northwest MN with a trailing cold front extending SSW into central
Nebraska and a leading warm front extending ENE through the
Arrowhead into Lake Superior. Aloft, a NW-SE oriented ridge axis
emanating from a large dome of high pressure over the southeastern
CONUS is slowly shifting off to the E. This deep ridge combined
with warm sectoring of the surface system has allowed across the
WFO MPX coverage area to soar into the low-mid 90s with dewpoints
in the mid-70s, easily creating heat index values of 100-110
degrees. Little in the way of relief will come through this
evening due to strong capping in place but there is at least
modest expectation that the atmosphere will recover in terms of
instability from the overnight to early morning activity up north
while capping influences wane to produce isolated to scattered
showers and thunderstorms in mainly western-central MN overnight
through daybreak Saturday. This activity is still highly
conditional due to a warm EML (roughly +15C at H7) but a strong
H925-H850 jet in advance of the progressing cold front may still
ably provide forcing within a still unstable environment to create
at least elevated convection. Any nocturnal activity looks to time
itself away from the area by daybreak Saturday morning, allowing
the atmosphere to restock itself with instability once again while
the cold front is more actively crossing the area. The front looks
to push into western portions of the coverage area around daybreak
then reach the MN/WI border late afternoon Saturday. More robust
convection is then expected for Saturday, mainly south and east of
the TC metro, with clusters of storms potentially organizing into
an MCS for western WI and southern MN. Less capping, stronger
lapse rates and better dynamics look to mesh to bring more storms
capable of large hail and damaging winds late Saturday afternoon
through Saturday evening.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jun 29 2018

Saturday Night-Sunday...The pattern of a large dome of high
pressure in the southeast with a trough in the southwest, keeping
southwest flow aloft our region, will promote additional
shower/t-storm development over the WFO MPX coverage area through
Sunday, but mainly for the southeastern portions of the area. The
main issue becomes more of a heavy rain hazard rather than severe
storms due to PWATs increasing to near 2" in far southern/eastern
portions of the area with storms near the front and the
progression of the front slowing with upper level support waning.
Training of storms, decent storm coverage and slow moving storms
all add up to at least an isolated flooding hazard for areas which
have already received plenty of rain and have multiple sites of
river flooding. The bulk of the rain looks to come Saturday
evening with gradually improving conditions through the day on
Sunday behind the cold front. Humidity levels will be much less
while highs on Sunday will only hit the upper 70s to around 80
degrees.

Monday-Friday...A more zonal pattern aloft will prevail to start
the week, resulting in lesser chances for precipitation with drier
air in place and little upper level support along with no nearby
surface frontal systems. Chances increase a bit Tuesday as a pre-
frontal wave in advance of a warm front to the southwest
approaches the region but not looking for anything significant. A
more organized storm system looks to slowly move through the area
Wednesday-Thursday which may bring better coverage of
showers/t-storms but prospects for any severe weather remain
rather low. There will be a small temperature swing with this
midweek system, nudging temperatures closer to 90 for Wednesday-
Thursday in its warm sector before highs drop back to the lower
80s on Friday as the system exits the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1212 AM CDT Sat Jun 30 2018

As the HRRR/RAP were showing leading into the 00z TAF issuance, the
cap finally gave way out in western MN at 4z. However, forcing is
weak and shear is marginal and storms have shown little
organization. Expect AXN to be the only terminal that will be
impacted by storms tonight. After this, we'll be waiting until
Saturday afternoon for destabilization to occur along the remnants
of the cold front that is currently over western MN. Greatest threat
for afternoon convection looks to occur along/east of a MKT/MSP/RNH
line. We should see a lull in activity between 4z and 8z before
shra/tsra chances increase over a broader area as the main shortwave
finally begins working into southern MN.

KMSP...Main question for Saturday is where does the boundary. 00z
CAMS say majority of afternoon convection ends up southeast of
MSP, but close enough to keep the VCTS mention going. Better
precip chances arrive after 06z as the main upper wave approaches.
NAM/ARW/NMM all show more widespread precip developing with this.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA in mrng. Wind WNW 5-10kt.
Mon...VFR. Chc TSRA overnight. Wind SW 10-15 kt.
Tue...VFR. Chc TSRA. Wind SSE 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 29, 9:10 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Fri Jun 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
910 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through the night. If
any thunderstorms do occur, there is a chance they could be
severe, with with large hail and damaging winds being the primary
threat. The greatest threat for thunderstorms tonight will exist
across central MN.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will remain possible on Saturday, with a continued
threat for severe storms. At this time the highest chance for
severe storms looks to be on Saturday afternoon and evening,
primarily south and east of a New Ulm to Twin Cities to Taylors
Falls Wisconsin line. In addition to heavy rainfall, the main
threats would be large hail and damaging winds.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 30, 12:30 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HAIL             6 WSW MILTONA           46.02N 95.40W
06/30/2018  M0.75 INCH       DOUGLAS            MN   PUBLIC

            MPING REPORT.

&&
Special weather statement, Jun 30, 1:00 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
100 AM CDT SAT JUN 30 2018

MNZ043-300645-
Morrison-
100 AM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORRISON
COUNTY...

At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Philbrook to near Swanville to near
Sauk Centre. Movement was east at 50 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Little Falls, Motley, Randall, Upsala, Swanville, Bowlus, Flensburg,
Camp Ripley, Cushing, Sobieski, Elmdale and Camp Ripley Junction.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4631 9455 4631 9451 4633 9443 4630 9436
      4627 9434 4623 9440 4618 9437 4616 9437
      4615 9403 4578 9447 4577 9464 4634 9466
TIME...MOT...LOC 0559Z 248DEG 42KT 4629 9467 4599 9468 4578 9499
Local storm report, Jun 30, 2:01 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 AM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     2 SSE LITTLE FALLS      45.95N 94.35W
06/30/2018  M61 MPH          MORRISON           MN   AWOS

            MEASURED AT LITTLE FALLS AIRPORT.

&&

TDK
Local storm report, Jun 30, 2:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 AM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     TSTM WND GST     PIERZ                   45.98N 94.10W
06/30/2018  M68 MPH          MORRISON           MN   TRAINED SPOTTER

&&
Local storm report, Jun 30, 2:39 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 AM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     3 ENE OSAKIS            45.89N 95.11W
06/30/2018                   TODD               MN   LAW ENFORCEMENT

            TREE BLOWN DOWN ON POWER LINE.

1245 AM     TSTM WND DMG     3 NNW OSAKIS            45.90N 95.17W
06/30/2018                   DOUGLAS            MN   LAW ENFORCEMENT

            POWER LINE BLOWN DOWN NEAR CR 3 AND BIRD
            LAKE ROAD.

&&
Local storm report, Jun 30, 2:43 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 AM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     3 NW BURTRUM            45.91N 94.73W
06/30/2018                   TODD               MN   LAW ENFORCEMENT

            TREE BLOWN DOWN ONTO POWER LINE.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:25 PM CDTSpecial Weather StatementMPXTodd50 min
Jun 29, 11:58 PM CDTSevere Thunderstorm WarningMPXTodd47 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope55 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningMPXTodd42 min
Jun 30, 12:43 AM CDTSevere Thunderstorm WarningMPXStearns, Todd47 min
Jun 30, 1:00 AM CDTSpecial Weather StatementMPXMorrison45 min
Jun 30, 1:06 AM CDTSevere Thunderstorm WarningMPXMorrison39 min
Jun 30, 1:29 AM CDTSevere Thunderstorm WarningMPXMorrison, Stearns, Todd46 min
Jun 30, 2:02 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison, Stearns43 min
Jun 30, 2:27 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs33 min
Jun 30, 2:54 AM CDTHeat AdvisoryMPXGoodhue16 hr
Jun 30, 5:25 PM CDTSpecial Weather StatementMPXFreeborn50 min

Nearby

Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.